Alert archive / California / Frost Advisories in 2020

Frost Advisory 24, NWS Eureka, CA

May 3, 20205 counties in California

NWS Eureka, CA issued this frost advisory at May 3, 2020, 1:42 PM PDT for 5 counties in California. It took effect at May 4, 2020, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 3, 2020, 1:42 PM PDT (20:42 UTC)
In effect from
May 4, 2020, 2:00 AM PDT
Expired
May 4, 2020, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS76 KEKA 032042
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
142 PM PDT Sun May 3 2020

CAZ105>108-110-111-114-115-040445-
/O.NEW.KEKA.FR.Y.0024.200504T0900Z-200504T1600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
142 PM PDT Sun May 3 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Sheltered valleys through portions of Northern Humboldt
  Interior, Southern Humboldt Interior, Northern Trinity, Southern
  Trinity, Northwestern Mendocino Interior, Northeastern Mendocino
  Interior, Northern Lake County and Southern Lake County
  Counties. Locations include Bridgeville, Hayfork, Weaverville,
  Trinity Center, Covelo, Laytonville, Willits, Potter Valley, and
  Lakeport. 

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
724 
WWUS76 KEKA 040418
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
918 PM PDT Sun May 3 2020

CAZ102-041230-
/O.EXA.KEKA.FR.Y.0024.200504T0900Z-200504T1600Z/
Del Norte Interior-
918 PM PDT Sun May 3 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Del Norte Interior County. This includes Gasquet.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ104-041230-
/O.EXA.KEKA.FR.Y.0024.200504T0900Z-200504T1600Z/
Southwestern Humboldt-
918 PM PDT Sun May 3 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Southwestern Humboldt County. This includes Whitethorn
  and Honeydew. 

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ105>108-110-111-114-115-041230-
/O.CON.KEKA.FR.Y.0024.200504T0900Z-200504T1600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
918 PM PDT Sun May 3 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Trinity, Northeastern Mendocino Interior,
  Northwestern Mendocino Interior, Northern Humboldt Interior,
  Northern Trinity, Southern Humboldt Interior, Northern Lake
  County and Southern Lake County Counties. Locations include
  Bridgeville, Hayfork, Weaverville, Trinity Center, Covelo,
  Laytonville, Willits, Potter Valley, and Lakeport. 

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
819 
WWUS76 KEKA 041040
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
340 AM PDT Mon May 4 2020

CAZ102-105>108-110-111-114-115-041600-
/O.CON.KEKA.FR.Y.0024.000000T0000Z-200504T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
340 AM PDT Mon May 4 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Low elevations within interior Del Norte, interior
  Humboldt, interior Mendocino, northern Lake, and Trinity
  counties. 

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ104-041600-
/O.CON.KEKA.FR.Y.0024.000000T0000Z-200504T1600Z/
Southwestern Humboldt-
340 AM PDT Mon May 4 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Southwestern Humboldt County. This includes Whitethorn 
  and Honeydew.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
810 
WWUS76 KEKA 041538
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
838 AM PDT Mon May 4 2020

CAZ102-105>108-110-111-114-115-041645-
/O.EXP.KEKA.FR.Y.0024.000000T0000Z-200504T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
838 AM PDT Mon May 4 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ104-041645-
/O.EXP.KEKA.FR.Y.0024.000000T0000Z-200504T1600Z/
Southwestern Humboldt-
838 AM PDT Mon May 4 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 3, 4:31 AM PDT, 9 hours 11 minutes earlier.

Area forecast discussion, May 3, 4:31 AM PDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
431 AM PDT Sun May 3 2020

.SYNOPSIS...After areas of morning fog and frost in the interior
valleys, a mild and dry day is expected today. A warming trend
will continue through the upcoming week, with well above normal
inland temperatures likely late in the week.

&&

.DISCUSSION...Areas of low clouds continue across many interior
valleys this morning. Much cooler temperatures prevail, with
patchy frost likely away from cloudy areas. After the morning fog
clears, today should turn out to be a fairly sunny day. A dry
NW to W breeze in the afternoon will help thin boundary layer
moisture, which will allow for more efficient radiational cooling
into Monday morning with more morning frost possible.

The tail ends of a couple of cold fronts will clip Del Norte
County on Monday night and again Wednesday morning. While most
rain will stay to our N in Oregon and offshore. However, the
latest models have trended a bit farther S with the rain with the
second front. As a result, have included isolated showers across N
Del Norte County Tuesday night.

Otherwise, a mostly dry forecast is on tap for the coming week.
Temperatures will remain near normal through Wednesday.
Thereafter, an upper ridge will build over the W coast of the
United States. Temperatures will steadily warm late in the week,
with the warmest temperatures of the year possible for some of the
interior valleys by Friday. Highs may exceed 90 degrees in the
warmest spots. /AAD&SEC

&&

.AVIATION...Overnight satellite imagery shows widespread fog has
developed in interior valleys. Expect these areas to clear out
around mid-morning and give way to mostly clear skies across the
interior today. Mostly VFR conditions are expected to prevail at
all terminals through the TAF period, though some areas of
localized fog may develop tonight. In addition, some guidance does
suggest KACV may dip to MVFR late in the TAF period, but
confidence is not high.

&&

.MARINE...The coastal waters will be dominated by a couple of west
to northwest swells through the middle of the upcoming week. Wave
heights will mostly fluctuate from 7 to 9 feet with periods around
11 to 13 seconds. Otherwise, winds are forecast to increase over
the outer waters starting late on Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM this morning for CAZ107-108-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...None.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 3, 9:01 AM PDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
901 AM PDT Sun May 3 2020

CAZ101>106-109-110-112-113-115-041615-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
901 AM PDT Sun May 3 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-114-041615-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake County-
901 AM PDT Sun May 3 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Areas of frost will be possible throughout many valley locations late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of frost will be possible throughout many valley locations
early Monday morning. Otherwise, no hazardous weather is expected for
the week ahead.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.